Hail, Lauderdale
- When
- March 5, 9:18 AM CST to 9:21 AM CST
- Where
- Lauderdale County, 0.57 mi W of Rogersville
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.830, -87.290
Nickel sized hail was reported covering the ground.
A few storms developed and moved rapidly east-northeast into northwest and north central Alabama during the morning hours around sunrise. These storms produced mostly small hail, but a couple produced hail up to quarter sized.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A few storms developed and moved rapidly east-northeast into northwest and north central Alabama during the morning hours around sunrise. These storms produced mostly small hail, but a couple produced hail up to quarter sized. As time wore on and a cold front punched in from the west, the storms evolved into a quasi-linear convective system (QLCS) stretching from northeast through central Alabama. One storm produced a meso-vortex (circulation) resulting in measured winds of 59-62 mph in northern Marshall County, which eventually produced wind damage just west of Rainsville in Dekalb County after the noon hour.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 5, 5:49 AM CST, 3 hours 29 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
549 AM CST TUE MAR 5 2013
.UPDATE...
FOR 12Z TAFS
&&
.DISCUSSION...
/ISSUED 357 AM CST TUE MAR 5 2013/
AMPLIFYING UPPER LOW/TROUGH PATTERN CONTINUES TO STRENGTHEN ACROSS
THE NRN PLAINS AREA THIS EARLY TUE MORNING AS IT DIVES SEWD TOWARD
THE MIDWEST REGION. A FAIRLY STRONG LOW PRESSURE CENTER AT THE SFC
EVOLVING S OF THE MAIN UPPER TROUGH AXIS IS ALSO MAKING ITS WAY EWD
INTO THE LOWER MS/TN VALLEY AREAS...WITH AN ATTENDANT COLD FRONT
STRETCHING SWD INTO SE TX. NUM SHOWERS COUPLED WITH A FEW EMBEDDED
TSTMS HAVE BEEN DEVELOPING INVOF THE SFC LOW WITHIN THE PAST FEW
HRS. THE BULK OF THIS CONVECTIVE ACTIVITY HAS BEEN PUSHING EWD
ACROSS MUCH OF WRN/MID TN...AND THIS TREND IS XPCTED TO CONTINUE
WELL INTO THE LATE MORNING PERIOD AS PRECIP GRADUALLY EXPANDS SWD.
AS THE LOW PRESSURE SYSTEM/COLD FRONT TRACK CLOSER TO THE FORECAST
AREA...VEERING LOW LEVEL WINDS ARE XPCTED TO STRENGTHEN IN RESPONSE
TO THE H85/LOW LEVEL JET. INCREASING WARM AIR ADVECTION WILL ALSO
RESULT IN THE CONTINUED DEVELOPMENT OF SOME BL INSTABILITY LATER
THIS MORNING...AND LIKEWISE WILL ALLOW FOR ADDITIONAL ISO TSTMS
EMBEDDED WITHIN NUM/WIDE SHOWERS ALONG/AHEAD OF THE ADVANCING COLD
FRONT. THE LACK OF ABUNDANT SFC BASED INSTABILITY SHOULD OFFSET THE
THREAT FOR MORE ROBUST/STRONGER CONVECTION LATER TODAY WITH THE
PASSAGE OF THE FRONT. HOWEVER...GIVEN THE STRENGTH OF THE LOW LEVEL
JET COUPLED WITH FAVORABLE SHEAR PROFILES...STRONG GUSTY WINDS WILL
BE POSSIBLE WITHIN THE HEAVIER SHOWERS/TSTMS. OUTSIDE OF CONVECTIVE
ACTIVITY...WINDY CONDITIONS WITH WIND SPEEDS AROUND 20 TO 30 MPH
WITH HIGHER GUSTS ARE LIKELY AS THE PRESSURE GRADIENT STRENGTHENS
WITH THE ONCOMING SFC LOW. AS SUCH...A WIND ADVISORY HAS BEEN ISSUED
FOR ALL AREAS THIS AFTERNOON. BEHIND THE PASSAGE OF THIS STORM SYSTEM
LATER THIS EVENING...PRECIP SHOULD QUICKLY TAPER OFF FROM W TO E.
LINGERING MOISTURE THOUGH MAY STILL ALLOW FOR A BRIEF MIX OF LIGHT
RAIN AND SNOW ACROSS THE HIGHER TERRAIN OF SRN MID TN LEADING INTO
EXTREME NE AL WITH THE INFLUX OF COLDER AIR INTO THE REGION.
QUIET AND MORE SEASONAL LIKE WX CONDITIONS ARE THEN XPCTED FOR THE
REMAINDER OF THE WORK WEEK...AS STRONG HIGH PRESSURE OUT OF THE
PLAINS STATES BUILDS EWD INTO MUCH OF THE ERN CONUS. THIS OVERALL
TREND IS XPCTED TO CONTINUE INTO THE WEEKEND PERIOD...WITH A GRADUAL
WARMING TREND DEVELOPING AS THE SFC HIGH TRANSLATES EWD. THE LATTER
HALF OF THE GLOBAL MODELS ARE THEN POINTING TO ANOTHER BROAD UPPER
TROUGH PATTERN DEVELOPING ACROSS THE WRN STATES ON SUN. AS THIS NEXT
SYSTEM PUSHES EWD...SCT SHOWERS/TSTMS RETURN TO THE FORECAST HEADING
INTO THE NEW WORK WEEK AS ANOTHER SFC WAVE AND COLD FRONT QUICKLY
TRAVERSE ACROSS THE SE REGION.
09
&&
.AVIATION...
FOR 12Z TAFS...SFC LOW OVER WRN TN WITH CDFNT ACROSS ERN AR. AS THE
CDFNT APPROACHES THE CWA THIS MRNG...SHRA ACTIVITY WILL INCREASE IN
COVERAGE. THERE COULD ALSO BE A FEW TSRA THIS AFTN. THE CHC OF
SHRA/TSRA WILL END ARND 23Z AT KMSL AND BY 00Z AT KHSV. AS COLDER AIR
MOVES ACROSS THE CWA TONIGHT THERE COULD BE A RA/SN MIX OVER NE
AL...ATTM THE TAF SITES WILL NOT BE AFFECTED. OTHERWISE MAINLY MVFR
WITH OCCASIONAL IFR THRU 04Z...AFTER 04Z VFR CONDITIONS ARE EXPECTED.
07
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
ALZ001>010-016.
TN...WIND ADVISORY FROM NOON TODAY TO 6 PM CST THIS EVENING FOR TNZ076-
096-097.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 729 AM CST TUE MAR 5 2013 ALZ001>010-016-TNZ076-096-097-051900- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 729 AM CST TUE MAR 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... AS A COLD FRONT MOVES ACROSS THE AREA TODAY...THERE WILL BE A CHANCE OF SHOWERS AND SCATTERED THUNDERSTORMS. THE CHANCE OF SEVERE WEATHER IS LOW HOWEVER SOME STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL. OUTSIDE ANY THUNDERSTORM ACTIVITY...WINDS WILL BE INCREASING TO 20 TO 30 MPH WITH GUSTS UP TO 40 MPH BY THIS AFTERNOON. AS A RESULT A WIND ADVISORY FOR THE ENTIRE TENNESSEE VALLEY IS IN AFFECT THIS AFTERNOON AND EARLY EVENING. WINDS WILL DIMINISH TO 15 TO 25 MPH TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY AS ANOTHER COLD FRONT APPROACHES THE AREA. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
859 AM CST TUE MAR 5 2013
ALZ003-051530-
FRANKLIN AL-
859 AM CST TUE MAR 5 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRANKLIN COUNTY
UNTIL 930 AM CST...
AT 858AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES EAST OF RED BAY...MOVING EAST AT 60 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSSED.
&&
LAT...LON 3457 8786 3457 8753 3439 8753 3436 8801
3454 8804
TIME...MOT...LOC 1455Z 261DEG 56KT 3447 8794
KULAThe Northeast Alabama radar (KHTX), 111 km away, was scanning. The volume nearest the first event began at 15:18 UTC.
8 hail, 4 thunderstorm wind, 2 lightning. Local standard time, as filed.
Nickel sized hail was reported covering the ground.
Quarter sized hail was reported 5 miles west of the intersection of U.S. Highway 31 and Alabama Highway 20.
Penny sized hail was reported near Moulton.
Dime to penny sized hail was reported by weather observers at the Huntsville International Airport.
Nickel sized hail was reported.
Nickel sized hail was reported.
Nickel sized hail was reported.
Quarter sized hail was reported.
Lightning is suspected to have sparked a house fire at 712 Liberty Road. Based upon photographs, most of the structure was lost.
A 59 mph wind gust was measured at CWOP station DW2741 in Union Grove.
A wind gust of 62 mph was recorded along with dime sized hail.
Thunderstorm winds knocked tree limbs down near the Wal-Mart resulting in a power outage.
Lightning struck a telephone pole near the Wal-Mart in Guntersville.
Thunderstorm winds damaged a storage building at a farm and knocked trees and power lines down. The damage occurred at the intersection of Rainbow Road and Kain Avenue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428056, 428057, 428058, 428060, 428061, 428062, 428063, 428064, 428067, 428068, 428065, 428069, 428071, 428070.